Quantcast

E-cigarette poisonings jump dramatically - WCAX.COM Local Vermont News, Weather and Sports-

E-cigarette poisonings jump dramatically

Posted: Updated:
LOS ANGELES -

New numbers are raising new concerns about electronic cigarettes. The Centers for Disease Control and Prevention says calls to poison centers have jumped dramatically.

"The main symptoms are nausea and vomiting and eye irritation that were reported," said Dr. Tim McAfee of the CDC.

The CDC found poison centers received more than 200 calls related to e-cigarettes this past February, compared to just one call a month in 2010. More than half the calls involved children under age of 5.

Some E-cigarettes use liquid nicotine and poisoning can happen if a person ingests or inhales the liquid. It can also be absorbed through the skin or eyes.

Health officials say they are releasing the new data to raise public awareness and also to alert manufacturers and sellers of the potential risks.

"Ultimately we need to see them regulated," McAfee said.

Ren Gaulrapp knows about the dangers firsthand. Liquid nicotine sent her son to the hospital last year.

"It did make him very, very ill," she said. "He threw up for two days. Called poison control, went to the emergency room, as soon as we found out it was all over him and then was very, very cranky the next three days."

The CDC says poisonings from e-cigarettes are likely even higher because not all cases are reported.

Powered by WorldNow
All content © Copyright 2000 - 2014 WorldNow and WCAX. All Rights Reserved. For more information on this site, please read our Privacy Policy and Terms of Service.